Posted by galkeepinon on June 29, 2003, at 22:22:11
In reply to Another Wild Topamax Experience, posted by MizDazee on June 29, 2003, at 21:16:57
wow Temmie and MizDazee I don't know what to say. Sounds like you two haven't had very good experiences at all on Topamax-I'm sorry. I have had an ok time on it, today I have just gotten the pins and needles in my feet really really bad! No hallucinations at all---yet thank god! I hope to have a better experience and again I'm sorry you both didn't have a very good experience with Topamax and I thank you very much for your feedback.
> At first I considered Topomax my long-sought-after miracle drug. I'd never been so stable, mood-wise, since probably age six! My doc doubled my dosage because of a scheduled holiday trip about which I was pretty agitated. Well, my son and daughter-in-law found me to be a new person--they could finally get a word in edgewise! So after I returned home I stayed on the high dosage that seemed to be working well.
> I collect dolls (there’re all over the place), and it wasn't long before they began to make subtle movements (but only after I took evening meds), followed by eye contact, and ultimately NOT so subtle movements. Gradually, always in the last few minutes before bed, I began talking to them, explaining that I understood they couldn't answer but it was okay cuz I knew they could hear me. But over the next few days I began to get irritated that they wouldn't move when I stood before them. I’d also been feeling the “presence” of lots of other people in the room and slight glimpses of someone “slipping by,” but this didn’t seem to bother me (which certainly isn’t my “scared of every noise” nature).
> I had seen my doctor and called the nurse several times about stopping Topomax but they wouldn’t believe me! I’ve never had anything CLOSE to a hallucination in my life, no voices, anything like that. But I was on three other meds and hadn’t been able to prove Topomax was the culprit causing this weirdness.
> Then one night I got very sarcastic and went around the room scolding each doll: “I KNOW YOU CAN MOVE.” How ridiculous that they’d move like animated manikins if I walked away but would “pretend” they couldn’t when I was in front of them! Then I walked into the bathroom and saw multiple "clones" of myself in the mirror (it’s one of those three-way things), but they were not me, only looked like me. They, of course, mimicked my movements. They were in various partitions behind the mirrors, each wearing a different outfit that I recognized and used to wear to work, and each standing near office equipment, such as a copier and a word processor. I calmly told them I was getting sleepy and wanted them to leave, but they just stood there, with their hands on their hips like me. So I left the bathroom and played my keyboard a while, waiting for them to leave cuz I didn’t want to be rude. My keyboard began changing shape and color and so did the music I was playing. The living room was now big and round, not square, and everything was turning pink. I went back into the bathroom, told the people how inconsiderate they were since I’d ASKED them to leave. They just stared at me. Finally I sloughed them off and said loudly, "Okay--do what you want, but I'm going to bed!"
> I awoke the next day, with all the lights on, and found it odd that I'd remembered all this so clearly as I looked in the mirror and walked around the apartment. NOW I WAS scared, having to face the fact that I'd talked to all those clones of me and chewed out all the quite-normal-looking porcelain dolls. Surely I'd gone CRAZY!
> My psychiatrist never did believe that Topomax was giving me hallucinations—even though it all stopped immediately—I never took another Topomax pill after that night and haven’t had one doll move a finger. Ha! But every time I’d bring up the subject, she’d try to attribute it to my childhood PTSD issues. And she’d ask me if I “found talking to the dolls COMFORTING”!!! I still get furious thinking about it. Needless to say, I no longer "employ" that particular psychiatrist.